Discussions By Condition: I cannot get a diagnosis.

Mystery Psychosis

Posted In: I cannot get a diagnosis. 6 Replies
  • Posted By: Anonymous
  • April 3, 2008
  • 02:20 PM

My mother is 58 years old. She's always taken a LOT of medication (percocet, klonopin, etc) but no street drugs and she doesn't drink. She has always suffered from depression and lost her husband and BOTH parents last year. She had an accidental drug overdose in November, but seemed better than ever after her hospital release. At the end of December, she began to have mild hallucinations. I took her to the ER and after a weeks' stay, she was released with no definitive diagnosis. Her legs began to weaken after that hospital stay and by the beginning of March she could no longer walk on her own at all. She was found on the floor at that time, she had wet herself and didn't know the familiar people who had come to help her. She was taken by squad to the local ER, where things have been getting progressively more frightening and worse ever since. She's been in the hospital for a MONTH now -- NO diagnosis whatsoever. She cannot walk -- the muscles in her legs have at this point COMPLETELY atrophied. She's hallucinating hugely and constantly. She is not making ANY sense at all and does not recognize her own daughter. She doesn't know her OWN name -- nothing. She shows signs of neurological problems -- her hands don't stop moving, she cannot control them, she exibits "picking" behavior. EVERYBODY at the hospital is stunned -- everyone jokes that we need to get Crossing Jordan or House on the case as we are all stumped. They have done the most comprehensive neurological workups known to mankind -- she's had tests run on EVERYthing and there's nothing wrong with this woman, who has lost over eighty pounds in three months (and she wasn't that fat, guys) and can't feed herself. She's no longer urinating, she has to be catheterized, and at this point she has not slept for FIVE DAYS -- which is not at all like my mother. Everyone agrees she's getting worse, no one knows what we can do for her. Help, anyone??? I've been searching for weeks to no avail . . .

Reply Flag this Discussion

6 Replies:

  • This sounds like toxic damage to the nervous system. I don't know what drug may have caused this or maybe it's the accumulation of all, but take a look at this site and tell me what you think. What drug did she overdose on? Everything seemed to go downhill after that.http://wiserwiki.com/Toxic_Damage_to_the_Nervous_System
    Beth56 272 Replies Flag this Response
  • She was better than ever for over a week after her overdose, then she went back to the percocet. She took a lot of them -- but by prescription. To you or I it would seem like a lot of drugs, but according to actual street-drug users, she was barely using. The doctors seem to think that the drug use may have exacerbated the problem, but think that there is a medical issue they're unable to diagnose. I thank you for your response!! ANY suggestion -- ANYTHING to look into offers some hope -- thank you!!
    Anonymous 42,789 Replies Flag this Response
  • The first thing that comes to mind is multiple sclerosis. But I will keep looking. Have they done an MRI of the brain?http://www.nationalmssociety.org/about-multiple-sclerosis/symptoms/index.aspx
    Beth56 272 Replies Flag this Response
  • I keep coming back to drug toxicity.Takes a lot of medicineDrug overdoseHallucinationsDelerium (withdrawal or toxins)Incontinencehttp://www.nytimes.com/2005/01/25/health/25brod.html?pagewanted=print&position="One of the most common correctable problems is drug toxicity. As people age, body fat is gained at the expense of lean muscle, resulting in less body fluids to dilute water-soluble drugs and more fat tissue for storing fat-soluble ones. Loss of body fluids allows certain drugs to reach toxic levels when given in doses appropriate for younger adults." The above quote taken from: http://www.telegraphindia.com/1050207/asp/knowhow/story_4307877.aspIs it possible your mother had more prescriptions for the same drug from different doctors? I had to ask. Your mom was depressed, had enormous losses in her life, and took a lot of drugs. Perhaps she took more than anyone knows.BTW - Do you know what she took percocet and the other drugs for? What health issues did she have? It may help to know.
    Beth56 272 Replies Flag this Response
  • Did they work her up for all the various autoimmune encephalopathies and paraneoplastic diseases? These are frequently overlooked, and some can cause psychosis. Here's a partial list- not all of them fit your mom's case:Hashimoto's EncephalopathyMorvan syndromeparaneoplastic limbic encephalitisnonparaneoplastic limbic encephalitissteroid-responsive encephalopathy without antibody markersI hope you get some kind of answers soon.Best Wishes.
    Anonymous 42,789 Replies Flag this Response
  • I almost died when I saw so many responses -- thank you all so much for taking a second to think about this. She's had complete comprehensive tests on her brain and spinal cord -- nothing like a tumor. Her disease workup was amazing as well -- they were testing for things they'd never seen in life, but I'm headed to the hospital now and I have printed off a list of possibilities here -- I'll certainly ask if all have been tested for!! As for the drug thing, she was taking percocet for back pain, but her initial "levels test" from the ER indicates that she was taking three or four a day (at least right before her admission) so the doctors don't suspect that this is a big component to her illness. Percocet withdrawal doesn't cause hallucinations -- she was taking benzos (sp?) and those DO, but she hasn't had any elevated vital signs which would indicate a high level of withdrawal. I just don't know. I thank you all again -- I'm excited to have new questions to ask her doctors!! As far as the electronic sensitivity, no chance. Mother still lived in the fifties. Doesn't own a microwave or cell phone -- she HAS a cordless phone, but more frequently uses a rotary (no joke) . . . but thank you!!! No suggestion is too out there -- her cousin wants to bring in an exorcist -- I thank you all again!!!
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?